Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Goodland, KS

May 7, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2003, 8:12 PM MDT for Yuma County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 8:12 PM MDT (02:12 UTC)
Expired
May 7, 2003, 9:15 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 080212
SVRGLD
COC125-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ECKLEY...OR ABOUT 9 MILES
  SOUTHEAST OF YUMA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AT 825 PM MDT
  WAUNETA AT 855 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

LAT...LON 4008 10274 3993 10262 4015 10208 4039 10211

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:40 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 7, 2:40 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT WED MAY 7 2003

CHALLENGES ARE EXTENT OF THUNDERSTORM ACTIVITY TONIGHT AND DRYOUT ON
THU.

SATELLITE PICTURES AND RADARS INDICATING THE APPROACH OF TONIGHTS
WEATHER MAKING SHORTWAVE FROM SOUTH CENTRAL CO IN PROGRESS. PLENTY
OF MOIST AIR ON STRONG SOUTH TO SOUTHEAST WINDS IN ADVANCE OF SYSTEM
NOW ONGOING. SHORTWAVE MOVES INTO SOUTH CENTRAL NEB BY THU AM.
DURING THE NIGHT BOTH AVN AND ETA SHOWING MODERATE UPWARD VELOCITY
FIELDS IN THE 700-500MB LAYER ORIENTED NW TO SE ALONG AND IN ADVANCE
OF THE SHORTWAVE WHICH SHOULD ENHANCE THUNDERSTORM ACTIVITY.
ALTHOUGH HEAVIEST ACTIVITY SHOULD BE IN THE NW HALF OF MY AREA I AM
GOING WITH LIKELY (60 POP) EVERYWHERE MORE QPF IN THE NW. DRIER
AIR...SUBSIDENCE AND WINDS SHIFTING TO THE WEST BEHIND THE PASSING
SHORTWAVE.

HAVE KEPT CHANCE EARLY THU ALONG NE/KS BORDER AS DRIER AIR SLOWER TO
MOVE IN THERE. THEN CLEARING AND A WARM DAY THU WITH LIGHT WEST
WINDS AND TEMPERATURES RISING INTO THE UPPER 60S TO MID 70S. ANOTHER
SHORTWAVE MOVES OUT OF THE SOUTHWEST DURING THE AFTERNOON ACROSS THE
AREA LATE BUT APPEARS ATMOSPHERE WILL BE TOO DRY TO SUPPORT ANY
THUNDERSTORM ACTIVITY. EXTREME SOUTHWEST NEB A POSSIBILITY BUT HAVE
ELECTED TO LEAVE DRY.

DRY AND MOSTLY CLEAR THU NIGHT AND MOST OF FRI AS SURFACE LOW
DEPENDS IN SE CO LATE IN THE DAY IN ADVANCE OF UPPER TROUGH/LOW FROM
THE WEST. SURFACE LOW DEEPENS AND MOVES FROM SE CO INTO CEN KS
DRUING THE NIGHT FRI NIGHT. IT DRAGS A COLD FRONT SOUTH BEHIND IT.
CLOUDINESS AND CHANCES FOR SHOWERS AND THUNDERSTORMS ADVANCE ACROSS
THE AREA DURING THE LATE NIGHT AND EARLY SAT ALONG WITH AND BEHIND
THE FRONT.

SAT THUNDERSTORM AND SHOWER ACTIVITY DECREASES DURING A WINDY AND
MUCH COOLER DAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S. SAT NIGHT
CLEARING WITH BELOW NORMAL LOWS IN THE 30S AND LOW 40S. ANOTHER COOL
DAY SUN AS SURFACE HIGH MOVES INTO THE AREA FROM THE NW.

IN THE EXTENDED AREA COMES UNDER NEAR ZONAL FLOW WITH DRY WEATHER
AND SLOWLY WARMING TEMPERATURES. BY WED GFS HAS UPPER LOW
APPROACHING FROM THE WEST WITH CHANCES FOR PRECIPITATION. SINCE THIS
IS THE FIRST INDICATION OF THIS SYSTEM AND LACK OF AGREEMENT BETWEEN
LONG RANGE MODELS HAVE ELECTED TO KEEP WED DRY WITH LITTLE CHANGE
FOR THE TIME BEING.

.GLD...NONE.

RJC/JM
Hazardous weather outlook, May 7, 3:10 PM MDT, 5 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO THIS
AFTERNOON WITH STORMS BECOMING MORE WIDESPREAD OVERNIGHT ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING AND
OVERNIGHT.  THESE STORMS ARE EXPECTED TO FORM ON THE ELEVATED
INSTABILITIES WITH HELP FROM THE SMALL WAVES MOVING EAST OF THE
ROCKIES.  THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS...WITH THE
MAIN THREAT BEING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT AND SUNDAY NIGHT.  AT
THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MARTIN

In the hours before

Special weather statement, May 7, 3:19 PM MDT, 4 hours 53 minutes before
COZ090>092-KSZ001-013-027-041-042-NEZ079-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR EAST COLORADO...NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA UNTIL 8 PM MDT (9 PM CDT) THIS EVENING. THE
WATCH INCLUDES THE FOLLOWING COUNTIES:

IN COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY AND WICHITA.

AND IN SOUTHWEST NEBRASKA...DUNDY.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:14 PM MDTSevere Thunderstorm WarningGLDYuma61 min
May 8, 12:40 PM MDTSevere Thunderstorm WarningGLDYuma50 min
May 8, 2:17 PM MDTSevere Thunderstorm WarningGLDYuma58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.